Closed-form solution of a thermocapillary free-film problem due to Pukhnachev

Duffy, Brian R. and Langer, Matthias and Wilson, Stephen K. (2015) Closed-form solution of a thermocapillary free-film problem due to Pukhnachev. European Journal of Applied Mathematics, 26 (5). pp. 721-741. ISSN 0956-7925 (

[thumbnail of Duffy-etal-EJAM-2015-Closed-form-solution-of-a-thermocapillary-free-film-problem]
PDF. Filename: Duffy_etal_EJAM_2015_Closed_form_solution_of_a_thermocapillary_free_film_problem.pdf
Accepted Author Manuscript

Download (241kB)| Preview


We consider the steady two-dimensional thin-film version of a problem concerning a weightless non-isothermal free fluid film subject to thermocapillarity, proposed and analysed by Pukhnachev and co-workers. Specifically, we extend and correct the paper by Karabut and Pukhnachev (J. App. Mech. Tech. Phys.49, 568–579, 2008), in which the problem is solved numerically, and in which it is claimed that there exists a unique solution for any value of a prescribed heat-flux parameter in the model. We present a closed-form (parametric) solution of the problem, and from this show that, on the contrary, solutions exist only when the heat-flux parameter is less than a critical value found numerically by Karabut and Pukhnachev, and that when this condition is satisfied there are in fact two solutions, one of which recovers that obtained numerically by Karabut and Pukhnachev, the other being new.


Duffy, Brian R. ORCID logoORCID:, Langer, Matthias ORCID logoORCID: and Wilson, Stephen K. ORCID logoORCID:;